Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 196, NWS Seattle, WA

September 6, 2021

NWS Seattle, WA issued this small craft advisory at Sep 6, 2021, 3:04 PM PDT. It took effect at Sep 7, 2021, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2021, 3:04 PM PDT (22:04 UTC)
In effect from
Sep 7, 2021, 2:00 PM PDT
Expired
Sep 7, 2021, 11:00 PM PDT
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

064 
WHUS76 KSEW 062204
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
304 PM PDT Mon Sep 6 2021

PZZ150-153-156-170-173-176-070615-
/O.NEW.KSEW.SC.Y.0196.210907T2100Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
304 PM PDT Mon Sep 6 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 11 PM PDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From 2 PM to 11 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
5 follow-up statements
180 
WHUS76 KSEW 070335
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
835 PM PDT Mon Sep 6 2021

PZZ150-153-156-170-173-176-071900-
/O.CON.KSEW.SC.Y.0196.210907T2100Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
835 PM PDT Mon Sep 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT
TUESDAY...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From 2 PM to 11 PM PDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
526 
WHUS76 KSEW 071056
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
356 AM PDT Tue Sep 7 2021

PZZ150-153-156-170-173-176-071900-
/O.CON.KSEW.SC.Y.0196.210907T2100Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
356 AM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From 2 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
381 
WHUS76 KSEW 071605
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
905 AM PDT Tue Sep 7 2021

PZZ150-153-156-170-173-176-080015-
/O.CON.KSEW.SC.Y.0196.210907T2100Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
905 AM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 PM PDT THIS EVENING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...From 2 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
708 
WHUS76 KSEW 072159
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
259 PM PDT Tue Sep 7 2021

PZZ131-132-080600-
/O.NEW.KSEW.SC.Y.0197.210908T1200Z-210909T0000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
259 PM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT
WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 AM to 5 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ150-153-156-170-173-176-080600-
/O.CON.KSEW.SC.Y.0196.000000T0000Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
259 PM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle
306 
WHUS76 KSEW 080339
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
839 PM PDT Tue Sep 7 2021

PZZ150-153-156-170-173-176-080600-
/O.CON.KSEW.SC.Y.0196.000000T0000Z-210908T0600Z/
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
Coastal Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10 To
60 Nm-
839 PM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters from Cape Flattery to Cape Shoalwater 
  out to 60 nm.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

PZZ131-132-081300-
/O.CON.KSEW.SC.Y.0197.210908T1200Z-210909T0000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
839 PM PDT Tue Sep 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 5 PM PDT
WEDNESDAY...

* WHAT...West winds 15 to 25 kt.

* WHERE...Central U. S. Waters Strait Of Juan De Fuca and East 
  Entrance U. S. Waters Strait Of Juan De Fuca.

* WHEN...From 5 AM to 5 PM PDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 9:09 AM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 9:09 AM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
909 AM PDT Mon Sep 6 2021

.UPDATE...Upper level ridging will nudge northward into the
Pacific Northwest today, for overall dry conditions. Though,
recent observations have indicated a few very light showers
lingering across portions of the Cascades of Whatcom County over
the past two hours. However, expect these to taper within the next
hour or two. Meanwhile, latest satellite imagery shows that the
widespread stratus that had moved across the region overnight is
already starting to scatter out this morning. Overall, expect
this trend to continue through the morning hours for some sun
this afternoon. Only minor tweaks were made to the forecast package
this morning to account for current trends in sky cover and for
the lingering showers across Whatcom County. The previous
discussion follows below, with updates made to the aviation
section. 14

&&

.SYNOPSIS...A ridge of high pressure will build into the region
today and remain in place through Tuesday, allowing for a short
period of dry conditions. A robust system will approach the area
Tuesday night into Wednesday, which is likely to bring showers and
potentially a few thunderstorms to the area. Weak troughing over
the Pacific will then be the primary weather influencer all the
way into the weekend, with the potential for a few weak fronts to
pass through the area.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...Zonal flow continues over
the Pacific Northwest early this morning, with numerous smaller
scale perturbations noted within, several of which are currently
traversing over WA and BC early this morning. To the south of this
flow resides a large area of closed low pressure, cutoff from the
main belt of westerlies, with a ridge of high pressure noted to
the east of the cutoff low centered around the Great Basin and
extending into the Southern Plains and N Mexico. Broad troughing
then encompasses much of the eastern 2/3rds of the US. Near the
surface, high pressure extends from the NE Pacific into the
Pacific Northwest, with lower pressure noted east of the Cascades.
Several weak frontal boundaries lie over the eastern US, with
high pressure over the middle of the country.

A fairly quiet night/early morning across W WA. Provided the low
level onshore flow in the wake of yesterday's front, currently
have an somewhat decent westerly push of wind down the Strait of
Juan de Fuca. This flow, combined with some upper level support
provided by passing shortwave troughs over both WA and BC has
allowed for the development of a few pop-up showers over Whatcom
and Skagit Co. The passage of the shortwave activity to the east
of the area over the next few hours will bring an end to this
isolated activity by daybreak. Aside from that, low cloud cover
continues to increase, and many locations will wake up to mostly
cloudy to overcast conditions.

Through the day today, the ridge centered over the Great Basin
will build northward into the Pacific Northwest, allowing for
increasing mid level heights and large scale subsidence. This will
allow for a fairly rapid decrease in cloud cover this morning,
with a period of clear skies expected by the afternoon. The ridge
will shield the local area from an approaching frontal system over
the Pacific later in the day and into tonight. High temps should
top off in the low to mid 70s for most today, with upper 60s near
immediate shore/coastlines.

Going into the evening and overnight hours, the ridge will remain
in place over the area and will reach its peak influence during
this time as the axis remains centered over the region. As this
occurs, a glance upstream shows the formerly closed and cutoff
upper level low offshore CA becoming an open wave trough and
becoming slowly absorbed into the main westerly flow as troughing
over the Pacific deepens. This will send some high level cloud
cover into the area, increasing in coverage over time from south
to north.

For Tuesday, expect varying amounts of high level cloud cover to
remain in place. With the open wave trough continuing to move
closer to the area, the ridge will be slowly shifting eastward.
This will allow the flow aloft to turn more S/SW, which in
addition to the advection of high level clouds should also begin
to advect some upper level smoke into the area from CA wildfires.
This will likely make for a continued milky sky but may also
create some haze. Model guidance is currently not suggestive of a
lot of upper level smoke so have opted to leave
widespread/definite haze out of the forecast. By the evening hours
into the early portion of the overnight, the shortwave trough
will begin to be in prime position to provide large scale ascent
over the area while it takes on a negative tilt.

This system continues to be worth monitoring over the next day or
two, given its track and its negative tilt. While the optimal
position for large scale ascent will coincide with unfavorable
time of day for peak heating, some model guidance continues to
suggest the potential for elevated convection, namely the NAM and
its associated guidance, which tend to be more on the aggressive
side in many cases. That being said, do notice strong height falls
in the vicinity of the shortwave, along with favorable jet streak
positioning which will aid in both lift and shear. If all
ingredients come together, the potential for
convection/thunderstorms will be a concern. Right now, everything
looks dependent upon the instability, which if none is realized
then the chance for convection quickly becomes zero and we are
looking at the development of widespread showers only. Given the
dynamics and the fact that some guidance is showing some CAPE,
will keep mention of thunderstorms in the forecast for overnight
Tuesday and through Wednesday morning, mainly from Puget Sound
eastward and southward, given the track of the system.If
thunderstorms do develop, the main threats are expected to be
locally heavy rain and lightning.

The shortwave will quickly lift north into Wednesday afternoon,
with the potential for some rain on its backside along the Coast
and San Juans, with much of the morning precipitation pulling into
the Cascades and into E WA.

Kovacik

.LONG TERM /THURSDAY THROUGH SUNDAY/...The long term forecast
period begins on Thursday with good ensemble consensus that the
synoptic scale pattern will feature a ridge of high pressure over
the Rockies and Intermountain West, with a weak trough over the
Pacific. This will place the Pacific Northwest in between these
features and essentially open to any weak frontal systems
associated with the Pacific trough. There is currently some
agreement that a weak frontal system will approach the area
through the day on Thursday, and may be able to carry a few
showers towards at least the Coast and Olympic Peninsula. There
looks to be some concerns regarding the amount of moisture still
left with the front as it approaches, but for now will keep slight
chance to chance rain in the forecast.

The pattern doesn't change much through Friday and the first part
of the weekend, with the potential for another weak front to bring
light rain to the area, mainly the Coast and Olympics. Questions
remain as to the extent of the moisture content upon arrival. By
the end of the forecast period, most ensemble solutions prefer to
keep a weak trough over the area, which could keep things
unsettled, although do not see much moisture to work with at this
time.

Kovacik

&&

.AVIATION...Upper ridge centered over the Intermountain West will
expand northward over the next 24 hours. Westerly flow aloft
continues. The air mass is moist in the low levels with widespread
MVFR ceilings across the interior of Western Washington and IFR/LIFR
near the coast. These conditions will continue through late morning
then scatter out to VFR this afternoon. IFR conditions in stratus
are likely to redevelop Tuesday morning along and near the coast.

KSEA...MVFR ceilings in the 2000 to 3000 feet range continuing this
morning before lifting to 4000-5000 feet near or after 18Z. Surface
winds light S/SW becoming northerly 7 to 11 knots this afternoon and
evening. SKC skies between 00-03Z.

27/Kristell

&&

.MARINE...Generally light winds expected across area waters
today with broad surface ridge over the coastal waters extending
into the Western Washington interior. Thermally induced low pressure
expanding northward over the interior of Western Oregon will tighten
the gradient somewhat on Tuesday with northwesterlies approaching
small craft advisory levels over portions of the coastal waters. A
weak front will brush the waters by later Wednesday as an associated
surface low lifts northeastward toward the south end of Haida Gwaii.
This will increase onshore flow somewhat with advisory level
westerlies possible in the strait Wednesday afternoon and evening.
Broad surface ridging rebuilds over the area for the conclusion of
the week for generally light winds across area waters.

27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.
&&

www.weather.gov/seattle

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.